Alert archive / Mississippi / Flash Flood Warnings in 2004

Flash Flood Warning 95, NWS Jackson, MS

December 9, 2004Rankin County, Mississippi

NWS Jackson, MS issued this flash flood warning at Dec 9, 2004, 2:27 AM CST for Rankin County, Mississippi. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 9, 2004, 2:27 AM CST (08:27 UTC)
Expired
Dec 9, 2004, 6:30 AM CST
In force
4 hr
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Rankin County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 2 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 8.5 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2004-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2004-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 090830
FFWJAN
MSC121-091230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
227 AM CST THU DEC 9 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RANKIN COUNTY IN CENTRAL MISSISSIPPI
  THIS INCLUDES THE CITIES OF...RICHLAND...PEARL...FLOWOOD...BRANDON

* UNTIL 630 AM CST

* AT 227 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR A LINE OF 
THUNDERSTORMS WITH VERY HEAVY RAIN MOVING INTO RANKIN COUNTY.  
HOURLY RAINFALL RATES OF 1 TO 2 INCHES PER HOUR ARE EXPECTED FOR THE 
NEXT COUPLE OF HOURS.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STAR...
  PELAHATCHIE AND FLORENCE.

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.  THIS IS IN ADDITION TO THE 1 TO 2 INCHES OF RAIN THAT 
FELL LAST EVENING ACROSS THE SOUTHEAST HALF OF RANKIN COUNTY. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 3260 8980 3228 9017 3207 9022 3207 9002
      3208 8975

$$

CRAVEN
2 follow-up statements
000 
WGUS74 KJAN 091118
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
513 AM CST THU DEC 9 2004

MSC121-091230-
RANKIN MS-
513 AM CST THU DEC 9 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 630 AM CST FOR RANKIN
COUNTY...

AT 512 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES 
THAT MOST OF THE HEAVY RAIN HAS MOVED EAST OF THE AREA.  
HOWEVER...RUNOFF FROM EARLIER HEAVY RAINS SHOULD CONTINUE.   

RADAR INDICATES THAT 2 TO 4 INCHES OF RAIN FELL OVERNIGHT IN THE 
PUCKETT AREA. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3260 8980 3228 9017 3207 9022 3207 9002
      3208 8975

$$

CRAVEN
000 
WGUS74 KJAN 091224
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
623 AM CST THU DEC 9 2004

MSC121-091245-
RANKIN MS-
623 AM CST THU DEC 9 2004

...THE FLASH FLOOD WARNING FOR RANKIN COUNTY WILL EXPIRE AT 630 AM 
CST...

AT 620 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT MOST OF THE RAIN HAS ENDED ACROSS RANKIN COUNTY.  ALTHOUGH 
RUNOFF FROM EARLIER HEAVY RAINS MAY CONTINUE...THE HIGH WATER SHOULD 
RECEDE OVER THE NEXT FEW HOURS. 

LAT...LON 3260 8980 3228 9017 3207 9022 3207 9002
      3208 8975

$$

CRAVEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Dec 8, 10:10 PM CST, 4 hours 17 minutes earlier.

Area forecast discussion, Dec 8, 10:10 PM CST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1010 PM CST TUE DEC 8 2004

.DISCUSSION...
MUCH TO TALK ABOUT THIS EVENING.  ROUND ONE OF RAINFALL IS MAKING
ITS WAY INTO EAST CENTRAL MISSISSIPPI THIS HOUR. THIS FEATURED A
NARROW BAND OF ONE TO TWO INCH RAINFALL FROM EASTERN FRANKLIN COUNTY
THROUGH LINCOLN AND SIMPSON EARLIER THIS EVENING. SIMILAR
ACCUMULATIONS WILL OCCUR FARTHER NORTHEAST IN SCOTT...NEWTON...
NESHOBA AND KEMPER COUNTIES. THIS AREA OF RAIN WILL CONTINUE A
NORTHEASTWARD TREK. ROUND TWO IS QUICKLY MOVING NORTHEASTWARD OUT OF
SW LA...ENTERING MY EAST CENTRAL LA PARISHES AT THIS TIME.

03Z SFC ANALYSIS HAS TEMPERATURES IN THE UPPER 50S NORTH TO LOWER
60S SOUTH. DEWPOINTS HAVE BEEN SLOWLY RISING AS THE SFC FLOW IS
VEERING TO A MORE SOUTHERLY DIRECTION. THE SFC WARM FRONT IS STILL
TO MY SOUTH...HOWEVER IT IS KNOCKING ON THE DOOR OF MY SOUTHERN TIER
OF ZONES. THE LOWEST DEWPOINTS ARE CONFINED TO MY FAR NORTH...IN THE
LOWER 50S...OTHERWISE UPPER 50S TO LOWER 60S DEWPOINTS HAVE BEEN
OBSERVED ELSEWHERE. WITH SOUTHERLY FLOW STAKING CLAIM TO THE
REGION...TEMPS HAVE LIKELY ALREADY REACHED THEIR LOW POINT. TO
BOOT...MID TO UPPER 60S DEWPOINTS ARE POISED TO MOVE INTO THE
SOUTHERN HALF OF THE CWA UPON THE PASSAGE OF THE WARM FRONT AFTER
MIDNIGHT.

AS PREVIOUS DISCUSSION MENTIONED...AND CURRENT PROFILER DATA
CONFIRMS...LLJ IS INCREASING IN INTENSITY AND REGION IS POISED TO
BECOME POSITIONED IN THE RIGHT ENTRANCE REGION OF THE ULJ. 00Z UPPER
AIR ANALYSES AND RUC CONTINUE TO INDICATE EXCELLENT DEEP LAYER SHEAR
NEAR 60KTS...WHILE LOW LEVEL SHEAR IS A TOUCH LOW AT 20KTS.  AREAS
NORTH OF THE AFOREMENTIONED WARM FRONT SHOULD CONTINUE TO EXPERIENCE
EXCELLENT ISENTROPIC UPGLIDE AND EXPANDING RAINFALL COVERAGE. WITH
SHOWALTER INDEX VALUES WEAKLY NEGATIVE...AND LIS FROM 700MB AROUND
-1C TO -2C...ELEVATED THUNDERSTORMS WILL BE LIKELY. ONCE THE WARM
FRONT MOVES INTO MY SOUTHERN ZONES DURING THE EARLY MORNING
HOURS...AND THE UPPER LEVEL DISTURBANCE SHIFTS EASTWARD OUT OF
TEXAS...STORMS ARE EXPECTED TO BECOME MORE SURFACE BASED. SFC AND MU
CAPE VALUES WILL INCREASE TO BETWEEN 500 AND 1000J/KG IN THE
PRESENCE OF -2 LIS. ISO TO SCT SEVERE STORMS WILL BE
POSSIBLE...BEGINNING IN MY SOUTHWEST ZONES AFTER MIDNIGHT AND
SPREADING NORTHEASTWARD THEREAFTER. DAMAGING WIND GUSTS ARE THE
PRIMARY RISK...ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

PREVIOUS PACKAGE HANDLES SENSIBLE WEATHER WELL AND ONLY MINOR TWEAKS
ARE NEEDED TO THE GOING FORECAST. TEMPS LOOK LIKE THEY HAVE GONE AS
LOW AS THEY WILL GO. WITH DEWPOINTS ON A SLOW STEADY RISE ACROSS THE
AREA...HAVE ACCOUNTED FOR STEADY OR SLOWLY RISING TEMPERATURES
DURING THE EARLY MORNING HOURS AND WENT AHEAD AN INCREASED LOWS TO
AROUND 55 IN MY NORTHERN TIER OF ZONES. MOST OF THE RAINFALL WILL
AFFECT THE NORTHWEST 2/3RDS OF THE CWFA DURING THE NEXT FEW
HOURS...HOWEVER AM STILL EXPECTING A EASTWARD SHIFT TO THE RAINFALL
AFTER 2 OR 3AM.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
.MS...FLOOD WATCH IN EFFECT TONIGHT AND THURSDAY
MSZ018-019-025>066-072>074.
.LA...FLOOD WATCH IN EFFECT TONIGHT AND THURSDAY
LAZ007>009-015-016-023>026.
.AR...FLOOD WATCH IN EFFECT TONIGHT AND THURSDAY ARZ074-075.

&&

GAGAN
Hazardous weather outlook, Dec 8, 1:28 PM CST, 12 hours 59 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
091928-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
128 PM CST WED DEC 08 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND THURSDAY...

...THUNDERSTORMS...
AN AREA OF LOW PRESSURE WILL APPROACH FROM THE SOUTHWEST TONIGHT
AND WILL ALLOW FOR SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS
THE AREA. GIVEN SUFFICIENT MOISTURE...INSTABILITY...LIFT...AND
WIND SHEAR...SEVERE THUNDERSTORM ACTIVITY IS EXPECTED FROM AROUND
MIDNIGHT THROUGH MID DAY THURSDAY. THE MAIN SEVERE CONCERNS WITH
THIS SYSTEM WILL BE FOR SEVERE THUNDERSTORM WIND GUSTS AND
TORNADOES. A FEW REPORTS OF HAIL CANNOT BE RULED OUT EITHER.

AS IT STANDS NOW...THE CONVECTIVE ACTIVITY SHOULD BEGIN ACROSS
THE EASTERN PARISHES AND ACROSS THE SOUTHWESTERN COUNTIES OF
MISSISSIPPI AROUND MIDNIGHT AND THEN SPREAD NORTH EASTWARD AS A
COLD FRONT DEVELOPS OVER LOUISIANA AND MOVES EAST. BY MID DAY
THURSDAY...THE SYSTEM SHOULD MOVE OUT OF THE AREA AND INTO
ALABAMA.

...FLOODING...
IN ADDITION TO THE SEVERE THUNDERSTORM AND TORNADO
CONCERNS...FLOODING IS POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA.
THE SATURATED SOIL CONDITIONS AND HIGH RIVER AND STREAM LEVELS
WILL ALLOW FOR FLOODING CONDITIONS TO DEVELOP RATHER EASILY UNDER
ANY STRONG TO SEVERE THUNDERSTORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS... AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL BE NEEDED TONIGHT AND THURSDAY
MORNING...OTHERWISE ACTIVATION IS NOT ANTICIPATED THROUGH NEXT
THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Dec 9, 1:30 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
130 AM CST THU DEC 09 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     FLASH FLOOD      VICKSBURG               32.33N 90.87W
12/09/2004                   WARREN             MS   EMERGENCY MNGR

            HEAVY RAINFALL CAUSED SEVERAL STREETS TO FLOOD.

&&

ALLEN
Local storm report, Dec 9, 2:09 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
209 AM CST THU DEC 09 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     FLASH FLOOD      VIDALIA                 31.57N 91.44W
12/09/2004                   CONCORDIA          LA   LAW ENFORCEMENT

            A FEW ROADS IN VIDALIA WERE COVER WITH 2 FEET OF WATER.

&&

ALLEN

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 9:54 PM CSTFlash Flood WarningJANKemper3 hr
Dec 8, 11:57 PM CSTSevere Thunderstorm WarningJANWarren48 min
Dec 9, 12:35 AM CSTSevere Thunderstorm WarningJANAdams40 min
Dec 9, 12:40 AM CSTFlash Flood WarningJANAdams3 hr
Dec 9, 12:49 AM CSTFlash Flood WarningJANWarren3 hr
Dec 9, 2:06 AM CSTFlash Flood WarningJANFranklin3 hr
Dec 9, 2:22 AM CSTFlash Flood WarningJANLincoln4 hr
Dec 9, 2:44 AM CSTFlash Flood WarningJANLowndes, Noxubee, Oktibbeha, Winston4 hr
Dec 9, 3:28 AM CSTFlash Flood WarningJANSimpson3 hr
Dec 9, 3:29 AM CSTSevere Thunderstorm WarningJANSimpson46 min
Dec 9, 3:40 AM CSTFlash Flood WarningJANMadison80 min
Dec 9, 3:45 AM CSTSevere Thunderstorm WarningJANJefferson Davis, Lawrence45 min
Dec 9, 3:57 AM CSTSevere Thunderstorm WarningJANSmith33 min
Dec 9, 4:02 AM CSTTornado WarningJANSmith28 min
Dec 9, 4:10 AM CSTFlash Flood WarningJANKemper, Neshoba, Newton3 hr
Dec 9, 4:25 AM CSTTornado WarningJANNewton, Scott50 min
Dec 9, 4:27 AM CSTSevere Thunderstorm WarningJANJasper28 min
Dec 9, 4:39 AM CSTSevere Thunderstorm WarningJANCovington36 min
Dec 9, 4:58 AM CSTTornado WarningJANJasper47 min
Dec 9, 5:05 AM CSTSevere Thunderstorm WarningJANLauderdale55 min
Dec 9, 5:19 AM CSTSevere Thunderstorm WarningJANLincoln36 min
Dec 9, 5:53 AM CSTTornado WarningJANNoxubee22 min
Dec 9, 6:20 AM CSTSevere Thunderstorm WarningJANJefferson Davis, Marion40 min
Dec 9, 6:34 AM CSTTornado WarningJANCovington, Jefferson Davis26 min

Nearby

Flash Flood Warnings in Mississippi, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.